New Mexico, 2004

Hail and Damaging Wind in New Mexico, July 18, 2004

July 18, 2004 · NWS MAF · 2 events in 1 county or zone

An isolated severe thunderstorm affected northern Lea County late in the evening on the 18th. Large hail and damaging thunderstorm winds were reported near Tatum.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An isolated severe thunderstorm affected northern Lea County late in the evening on the 18th. Large hail and damaging thunderstorm winds were reported near Tatum.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 18, 11:45 AM MST, 10 hours 45 minutes earlier.

Area forecast discussion, Jul 18, 11:45 AM MST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT SUN JUL 18 2004

.SHORT TERM...
AN OUTFLOW BOUNDARY FROM LAST NIGHT/S CONVECTIVE COMPLEX CONTINUES
TO PUSH SOUTHWEST THROUGH THE TRANS PECOS REGION EARLY THIS
AFTERNOON...WITH A FEW CU DEVELOPING ALONG SAME.  A SHORTWAVE TROUGH
TRANSLATING SOUTH THROUGH THE TEXAS PANHANDLE CONTINUES TO INSTIGATE
A FEW SHOWERS AND CLOUD COVER...BUT MAINLY NORTH AND EAST OF THE
CWA.  UPPER RIDGE REMAINS PARKED OVER THE GENERAL VICINITY OF THE
FOUR CORNERS AREA.

AFOREMENTIONED OUTFLOW BOUNDARY WILL PROBABLY CONTINUE SOUTH AND
WEST...AND BE ABUTTED AGAINST THE HIGHER TERRAIN BY NIGHTFALL.
ADDITIONAL...BUT WEAKER...OUTFLOW BOUNDARIES RESIDING OVER NORTHERN
AND EASTERN AREAS OF THE CWA.  THINK LOW LEVEL CONVERGENCE MAY
BECOME MAXIMIZED FROM THE SOUTHEAST NEW MEXICO PLAINS...SOUTH OVER
THE PERMIAN BASIN...AND INTO THE BIG BEND REGION BY LATE AFTERNOON
AS SLIGHTLY DRIER AIR MIXING DOWN OVER THE WESTERN CWA IMPINGES UPON
AFOREMENTIONED OUTFLOW BOUNDARY.  WILL CARRY A STRIP OF LOW ORDER
CHANCE POPS ALONG THIS AXIS AS SHORTWAVE TROUGH OVER THE PANHANDLE
PROGGED TO TRANSLATE SOUTH/SOUTHWEST AND IMPART MID LEVEL SUPPORT TO
THESE AREAS.  IN ADDITION...H85 LOW LEVEL JET WILL INCREASE AROUND
SUNSET WHICH SHOULD PROVIDE INFLOW/MOISTURE FOR ANY CONVECTION.
WILL CARRY A SLIGHT CHANCE OF SHRA/TSRA OVER THE EASTERNMOST ZONES
AND ALONG THE HIGHER TERRAIN. THE FORMER WILL PROBABLY BENEFIT FROM
CONVERGENCE ALONG ANY OLD OUTFLOW BOUNDARIES...AND THE LATTER FROM
H7 TO H5 LAPSE RATES NEAR 7 C/KM AND EASTERLY UPSLOPE FLOW.  WOULD
HAVE INSERTED HIGHER POPS OVER THE HIGHER TERRAIN...BUT PROXIMITY OF
THE UPPER RIDGE AND ASSOCIATED SUBSIDENCE INVERSION WILL PROBABLY
CURB TSRA DEVELOPMENT.  OTHERWISE...TWEAKED DEWPOINT...
TEMPERATURE...AND WIND GRIDS FOR THE OVERNIGHT.

.LONG TERM...
UPPER LEVEL HIGH PRESSURE WILL REMAIN OVER THE SOUTHWEST THROUGH THE
FORECAST PERIOD...ALTHOUGH THE CENTER OF THE HIGH WILL SHIFT MOVE
AROUND OVER THE NEXT WEEK.  SOUTHWEST TX AND SOUTHEASTERN NM WILL
KEEP NORTHERLY 500MB WINDS AS A RESULT.  THE BEST CHANCE FOR RAIN
THROUGH THE WORK WEEK WILL BE OVER THE MOUNTAINS FROM DIURNALLY
DRIVEN CONVECTION.  IF CONVECTION DEVELOPS OVER EASTERN NM DURING
THE WEEK...SOUTHEASTERN NM PLAINS MAY ALSO HAVE A CHANCE FOR SOME
PRECIP DUE TO THE NORTHERLY STEERING FLOW...BUT WILL HAVE TO ASSESS
THIS ON A DAY TO DAY BASIS...SO WILL KEEP SAME POPS AS ALREADY IN
THE GRIDS.  DO NOT EXPECT CONVECTION ELSEWHERE...MAINLY CONTINUED
WARM TEMPERATURES.

THE GFS IS SHOWING SOME CONSISTENCY AS IT CONTINUES TO FORECAST A
COLD FRONT MOVING INTO THE AREA DURING THE FRIDAY NIGHT TIME FRAME
AS IT DEEPENS THE EASTERN CONUS TROUGH.  WHEN COMPARING 850MB TEMP
PROGS BETWEEN THE GFS AND ECMWF FOR SATURDAY...BOTH MODELS SHOW A
DECREASE IN TEMPERATURES.  BOTH MODELS ALSO DEEPEN THE 500MB
TROUGH...THOUGH THE ECMWF IS LESS INTENSE THAN THE GFS WHICH CUTS
OFF A LOW OVER THE GREAT LAKES/OHIO VALLEY AREA.  THE GFS CONTINUES
TO DECREASE 850MB TEMPS THROUGH MONDAY.  WILL KEEP THE DOWNWARD
TRENDED TEMPERATURES THAT ARE IN THE GRIDS AT THIS TIME FOR SATURDAY
AND SIMILAR TEMPS FOR SUNDAY.  WILL NOT COOL FURTHER SINCE THE ECMWF
IS SHOWING SOME DISAGREEMENT IN THE INTENSITY OF THE LOW THAT
DEVELOPS.  THE GFS QPF ALSO SHOWS A HEAVY AREA OVER OUR CWA.  WILL
RETAIN ONLY THE SLIGHT CHANCE POPS FOR NOW...AND CONTINUE INTO
SUNDAY SINCE TIMING OF THE EVENTS IS STILL FAIRLY UNCERTAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             71  97  71 100 /  20   0  10   0
CARLSBAD NM               71 101  71 101 /  20   0  20   0
DRYDEN TX                 72  99  74 100 /  30   0  10   0
FORT STOCKTON TX          73  99  72 101 /  30   0  10   0
GUADALUPE PASS TX         70  94  70  93 /  10  20  10  10
HOBBS NM                  71  97  68  98 /  30   0  10   0
MARFA TX                  59  90  61  93 /  20  20  20  20
MIDLAND INTL AIRPORT TX   73  98  73  99 /  30   0  10   0
ODESSA TX                 72  98  73  99 /  30   0  10   0
WINK TX                   74 103  74 105 /  30   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

67/20
Hazardous weather outlook, Jul 18, 12:20 PM MST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT SUN JUL 18 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
220 PM CDT (120 PM MDT) SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS MUCH OF SOUTHEAST NEW MEXICO AND WEST TEXAS TONIGHT.  LOCALLY
HEAVY RAINFALL AND GUSTY WINDS WILL ACCOMPANY ANY OF THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Lubbock radar (KLBB), 142 km away, was scanning. The volume nearest the first event began at 05:32 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lea

When
July 18, 10:30 PM MST
Where
Lea County, 4 mi NNE of Tatum
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.300, -103.283

The public reported pea to penny size hail northeast of Tatum.

Thunderstorm Wind, Lea

When
July 18, 10:35 PM MST
Where
Lea County, Tatum
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
33.250, -103.317

Severe winds blew a fifty-five gallon drum across a local highway. The drum impacted a Sheriff's Department cruiser. The vehicle sustained significant damage but the deputy was not injured.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413565, 5413566.